Some low distortion metric ramsey problems

Yair Bartal, Nathan Linial, Manor Mendel, Assaf Naor

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

In this note we consider the metric Ramsey problem for the normed spaces ℓp. Namely, given some 1 ≤ p ≤ ∞ and α ≥ 1, and an integer n, we ask for the largest m such that every n-point metric space contains an m-point subspace which embeds into ℓp with distortion at most α. In [1] it is shown that in the case of ℓ2, the dependence of m on α undergoes a phase transition at α = 2. Here we consider this problem for other ℓp, and specifically the occurrence of a phase transition for p ≠ 2. It is shown that a phase transition does occur at α = 2 for every p ∈ [1, 2]. For p > 2 we are unable to determine the answer, but estimates are provided for the possible location of such a phase transition. We also study the analogous problem for isometric embedding and show that for every 1 < p < ∞ there are arbitrarily large metric spaces, no four points of which embed isometrically in ℓp.

Original languageEnglish (US)
Pages (from-to)27-41
Number of pages15
JournalDiscrete and Computational Geometry
Volume33
Issue number1
DOIs
StatePublished - Jan 2005
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'Some low distortion metric ramsey problems'. Together they form a unique fingerprint.

  • Cite this